MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY EDM LUMBAR CATHETER BARIUM IMPREGNATED, 80 CM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY EDM LUMBAR CATHETER BARIUM IMPREGNATED, 80 CM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Catalog Number 46419
Medical Device Problem Codes Break (1069); Device Or Device Fragments Location Unknown (2590)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information received reported that leaving the distal part of the device within the patient did not cause or contribute to the patient¿s death.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported to medtronic neurosurgery that the lumbar drain was inserted in the context of an emergency thoracic endovascular aneurysm repair.According to the report, the patient was in a lateral position and awake during insertion.The insertion of the tuohy needle was straightforward and identification of being in the subarachnoid space was with free flowing cerebrospinal fluid (csf).It was stated that when the device and guidewire were preloaded to the tip of the drain and inserted through the tuohy needle, they encountered resistance.On withdrawing the device, it was noticed that the end sheared off leaving a distal part of the device within the patient.Reportedly, there was a consensus decision not to repeat the drain insertion but proceed with the case which led to a delay of 30-45 minutes.It was stated the procedure was successful under general anesthesia, and the patient was transferred and awake to the intensive care unit (icu) for neurological monitoring.Residual drain in csf was discussed, but no further investigation or actions were required as the patient was neurologically intact.However, the patient subsequently died from likely unrelated illness.Postmortem showed the patient having a hematoma retro dissection.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
EDM LUMBAR CATHETER BARIUM IMPREGNATED, 80 CM
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6532124
Report Number2021898-2017-00247
Device Sequence Number18855766
Product Code JXG
UDI-Device Identifier00613994806628
UDI-Public00613994806628
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K862303
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Catalogue Number46419
Device Lot NumberE26917
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by Manufacturer07/10/2017
07/10/2017
Initial Report FDA Received Date04/28/2017
Supplement Report FDA Received Date08/08/2017
09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR